Functional Analysis and Its Applications

, Volume 38, Issue 3, pp 173–183 | Cite as

Remarks on the Uniqueness of a Solution of the Dirichlet Problem for Second-Order Elliptic Equations with Lower-Order Terms

  • V. V. Zhikov


We give an example of an incompressible diffusion equation whose solution is nonunique. It is shown that this equation has an approximation solution as well as another solution that cannot be obtained by approximation. We give sufficient conditions for the uniqueness of a solution as well as for the uniqueness of an approximation solution.

approximation solution nonuniqueness energy identity maximal function higher integrability 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    O. A. Ladyzhenskaya and N. N. Ural'tseva, Linear and Quasilinear Elliptic Equations [in Russian], 2d ed., Nauka, Moscow, 1973; English transl. of the first edition: Academic Press, New York, 1968.Google Scholar
  2. 2.
    D. Kinderlehrer and G. Stampacchia, An Introduction to Variational Inequalities and Their Applications, Academic Press, New York-London, 1980.Google Scholar
  3. 3.
    V. V. Zhikov, “Diffusion in incompressible random flow,” Funkts. Anal. Prilozhen., 31, No. 3, 10–22 (1997).Google Scholar
  4. 4.
    M. A. Fannjiang and G. C. Papanicolaou, “Diffusion in turbulence,” Probab. Theory Related Fields, 105, 279–334 (1996).Google Scholar
  5. 5.
    N. S. Nadirashvili, “Nonuniqueness in the martingale problem and the Dirichlet problem for uniformly elliptic operators,” Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 24, 537–550 (1997).Google Scholar
  6. 6.
    D. Gilbarg and J. Serrin, “On isolated singularities of solutions of second order elliptic differential equations,” J. Anal. Math., 4, 309–340 (1955/56).Google Scholar
  7. 7.
    D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, 1983.Google Scholar
  8. 8.
    M. Safonov, “Nonuniqueness or second order elliptic equations with measurable coefficients,” SIAM J. Math. Anal., 30, 879–895 (1999).Google Scholar
  9. 9.
    E. M. Stein, Harmonic Analysis: Real-Variable Methods, Orthogonality and Oscillatory Integrals, Princeton University Press, 1993.Google Scholar
  10. 10.
    M. Giaquinta and G. Modica, “Regularity results for some classes of higher order nonlinear elliptic systems,” J. Reine Angew. Math., 311/312, 145–169 (1979).Google Scholar
  11. 11.
    F. W. Gehring, “The L p-integrability of the partial derivatives of a quasiconformal mapping,” Acta Math., 130, 265–277 (1973).Google Scholar
  12. 12.
    L. C. Evans and R. F. Gariepy, Measure Theory and Fine Properties of Functions, CRC Press. Boca Ration, Ann Arbor, London, 1992.Google Scholar

Copyright information

© Plenum Publishing Corporation 2004

Authors and Affiliations

  • V. V. Zhikov
    • 1
  1. 1.Vladimir State Pedagogical UniversityRussia

Personalised recommendations